Heavy Rain, Allegheny
- When
- June 13, 3:00 PM EST to 6:15 PM EST
- Where
- Allegheny County, 0.69 mi S of White Oak
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -79.800
A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 2:29 PM EST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 329 PM EDT Tue Jun 13 2017 .SYNOPSIS... Periodic rain chances return for the rest of the week with several crossing disturbances. Temperatures will remain above normal through the forecast. && .NEAR TERM /THROUGH WEDNESDAY/... Showers and thunderstorms have primarily developed this afternoon along a cold front slowly sinking from north to south, although additional scattered thunderstorms have developed south of the front as well. With such light winds at the surface and higher up in the atmosphere, showers and thunderstorms are moving slowly and producing heavy rain. Coverage should diminish by sunset, with only a small chance of rain overnight. The front will set up from northwest to southeast on Wednesday and remain nearly stationary, providing the focus for thunderstorms again. Again, slow moving storms will bring the chance for heavy rainfall. Most of the region is under a marginal risk of both severe thunderstorms and flash flooding. While high temperatures will be a couple degrees cooler than today, heat indices will still rise into the lower 90s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... While the stationary front will begin to move north Wednesday night, low pressure will begin to track east and eventually bring a cold front through the region Thursday night. Have maintained categorical pops Thursday and Thursday night. Yet again a marginal risk continues for both flash flooding and severe thunderstorms. The chances for rain will diminish on Friday. Humidity will come down Thursday and Friday, which should allow heat indices to lower back into the 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Broad upper troughing from the Midwest to the NE CONUS should maintain periodic shower/thunderstorm chances through the period as shortwaves rotate through the trough. Above seasonal average temperatures are expected to continue. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and storms have developed in the unstable airmass over eastern OH/western WV earlier than originally anticipated this morning, with support from a shortwave over WV. While most of this is remaining south of the terminals, have bumped up the timing of VCTS at ZZV and will tempo restrictions as confidence increases. Meanwhile, cold front will start to sag southward over the region this afternoon, allowing for further thunderstorm development. While VFR conditions will prevail, brief IFR restrictions are possible with heavy rain and gusty winds. Convection should diminish after sunset, but some patchy fog may be possible at any terminal that experiences a storm. Will leave this mention out for now and reevaluate with the 18z issuance. .Outlook... Restrictions from showers and thunderstorms are possible Wednesday and Thursday as upper ridging weakens and a trough approaches. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 AM EDT Tue Jun 13 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday and Thursday will pose a concern for flash flooding and occasional severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017
OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...
At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Newcomerstown... Gnadenhutten...
Tuscarawas... Baltic...
Port Washington... Stone Creek...
Gilmore... Stillwater...
Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 79.
LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
4046 8167 4048 8167 4053 8155 4032 8132
4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161
34PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL TIPPECANOE 40.27N 81.29W
06/13/2017 E1.00 INCH HARRISON OH PUBLIC
HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD
&&
EVENT NUMBER PBZ1701539
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND DMG 1 NNW KEYSTONE 39.58N 80.21W
06/13/2017 MARION WV 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA
&&
EVENT NUMBER PBZ1701540
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 W SAINT JOSEPH 39.73N 80.74W
06/13/2017 MARSHALL WV LAW ENFORCEMENT
TREE DOWN ON BURCH RIDGE BUT DOUBTFUL TO HAVE BEEN
CAUSED BY SEVERE WIND
0216 PM TSTM WND DMG 2 SSE LONE OAK 39.88N 80.59W
06/13/2017 MARSHALL WV LAW ENFORCEMENT
TREE DOWN ON MIDDLE GRAVE CREEK ROAD
0217 PM TSTM WND DMG 2 SE LONE OAK 39.88N 80.58W
06/13/2017 MARSHALL WV EMERGENCY MNGR
LIMBS REPORTED DOWN ALONG ROUTE 250
0221 PM HAIL 1 NW WOODRUFF 39.78N 80.55W
06/13/2017 E0.75 INCH MARSHALL WV PUBLIC
HAIL UP TO DIME SIZE AND STRONG WIND. POWER OUT AT THE
OBSERVER LOCATION
&&
EVENT NUMBER PBZ1701541
EVENT NUMBER PBZ1701542
EVENT NUMBER PBZ1701543
EVENT NUMBER PBZ1701544
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL FAIRMONT 39.49N 80.14W
06/13/2017 E0.75 INCH MARION WV BROADCAST MEDIA
PENNY SIZE HAIL AT MARION COUNTY TRANSIT CENTER
&&
EVENT NUMBER PBZ1701545
TGREENThe Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
8 hail, 6 flash flood, 5 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Member of the public reported creek out of its banks and into the road.
Local 911 call center reported numerous trees and wires down.
Member of the public reported branches snapped off trees.
Local 911 call center reported trees down.
Trained spotter reported trees down in Irwin.
State department of highways reported several streets closed from very heavy rainfall.
Local 911 reported multiple transformers on fire and trees down.
The public reported that Route 837 was completely covered and that a car was floating down the road.
Emergency manager reported high water on roadway.
State official reported that Park Hill Road and Norwin Avenue are closed due to high water.
State official reported a vehicle stuck in water. Swift Water Rescue was responding.
Local fire department reported numerous intersections and roads closed due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710856, 706014, 706015, 706023, 706016, 706024, 706017, 706025, 706027, 710811, 706018, 706019, 706020, 706021, 706028, 710812, 710813, 706022, 710814, 710857, 710858.